North Dakota, 2016

Hail in North Dakota, June 12, 2016

June 12, 2016 · NWS FGF · 1 event in 1 county or zone

Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak. By the middle of the afternoon, an area of surface low pressure moved into southeast North Dakota. There was also a warm front extending from this low to the southeast, or back into southwest Minnesota. Temperatures were quite warm south of the warm front, with several locations over eastern South Dakota and western Minnesota topping out in the mid to upper 90s, with dew points in the upper 60s. Storms fired over northeast South Dakota along the Sisseton hills, and tracked to the east-northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 11:45 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 11:45 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1245 PM CDT SUN JUN 12 2016

.UPDATE...
Issued at 1245 PM CDT Sun Jun 12 2016

Not seeing too much activity yet, but high resolution models are
showing development getting going by mid afternoon. The sfc low is
now around Oakes ND with pressure falls to the NE. KABR is 90F
with a dew point of 68F, so there is juicy air just to south of
the low. Will continue to monitor thru the afternoon.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 358 AM CDT Sun Jun 12 2016

Water vapor loop indicated a short wave over eastern MT moving north
northeast at 40-45 knots. CAPES were 500-1000 j/kg this morning with
a fair amount of CIN. Cigs began around 10 thousand ft and have
lowered to around 5 thousand ft. Thunderstorms were moving across
the Devils Lake basin this morning. A band of showers/storms were
developing from GFK to PKD. Thermal ridging to move into the area
this afternoon. CAPES expected to rise to around 2000 j/kg this
afternoon. Precipitable water rises to around 2 inches this
afternoon. Then decreases to half to three quarters of an inch for
Mon. Severe storms expected this afternoon and evening.

Water vapor loop also indicated upper level trough over ALTA/BC/ID
area. Trough forecast to move across central SASK and northern MAN
this afternoon and tonight. System will send a cold front across the
area tonight.

Water vapor loop indicating a short wave off the BC coast...models
dont appear to see it.

Water vapor loop indicated another upper low off the southern CA
coast. Trough is forecast to move into ND on Tue and bring another
chance for storms.

.LONG TERM...(Wednesday through Saturday)
Issued at 358 AM CDT Sun Jun 12 2016

Wednesday through Saturday will see the area in a southwest flow
aloft and with this several shortwaves moving through.  One will
exit Wednesday with another due on Friday.  Low precipitation
chances will linger through the weekend as region remains on the
northern edge of an upper ridge centered over the central plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jun 12 2016

VFR Conds this afternoon however convection will start by mid-
afternoon, mainly SW of Fargo and push northeast through the late
afternoon into early evening.  Activity will dissipate by mid to
late evening, however models showing MVFR cigs sinking into region
after midnight, mainly east of the valley.  Will keep mention of
MVFR limited to BJI at this time.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Hoppes
LONG TERM...Riddle
AVIATION...Speicher
Hazardous weather outlook, Jun 12, 8:26 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CDT SUN JUN 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
926 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST
CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A
MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE
STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 8:52 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 AM CDT SUN JUN 12 2016

MNZ009-017-121545-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
952 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1045 AM CDT...

AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HINES AROUND 955 AM CDT.
  BLACKDUCK AROUND 1005 AM CDT.
  FUNKLEY AROUND 1010 AM CDT.
  SHOOKS AROUND 1015 AM CDT.
  KELLIHER AROUND 1020 AM CDT.

LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441
TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470

SPEICHER
Local storm report, Jun 12, 9:18 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             TENSTRIKE               47.66N 94.68W
06/12/2016  E1.75 INCH       BELTRAMI           MN   EMERGENCY MNGR

&&

SPEICHER
Special weather statement, Jun 12, 10:05 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT SUN JUN 12 2016

MNZ004-NDZ008-121700-
KITTSON MN-PEMBINA ND-
1105 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN
PEMBINA COUNTIES UNTIL NOON CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR
BOWESMONT...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND
CARIBOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4864 9742 4900 9721 4900 9640
TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
June 12, 2:05 PM CST
Where
Richland County, 2.95 mi ENE of Dwight
Measured
1 in hail
Reported by
Social Media
Coordinates
46.310, -96.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629291.